Wyoming, 2014

Hail in Wyoming, June 13, 2014

June 13, 2014 · NWS UNR · 1 event in 1 county or zone

Quarter size hail fell with a severe thunderstorm over northern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Quarter size hail fell with a severe thunderstorm over northern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 2:10 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 13, 2:10 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT FRI JUN 13 2014

.UPDATE...
ISSUED AT 307 PM MDT FRI JUN 13 2014

TIGHTEST PRESSURE GRADIENT IS SHIFTING EAST WITH WINDS HOLDING OR
SLIGHTLY DECREASING THROUGH THE REST OF THE AFTERNOON. THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

&&

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 157 PM MDT FRI JUN 13 2014

WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 1500 MDT.

CYCLONIC FLOW ALOFT WILL PERSIST THROUGH THE SHORT TERM PERIOD
WITH EMBEDDED SHORT WAVES. FIRST SHORT WAVE TROF HAS MOVED EAST OF
THE AREA CARRYING SCATTERED SHOWERS AND TSTMS WITH IT.
SECOND...SOMEWHAT STRONGER TROF IS APPROACHING THE WESTERN
PORTIONS OF OUR CWA THIS AFTN AND HELPING TO DIMINISH THE
STABILITY. A THIRD TROF WILL APPROACH TOMORROW GIVING CONTINUED
CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS.

AT THE SFC...A LOW IS FCST TO DVLP OVR SW SD IN RESPONSE TO UPPER
LEVEL DVLPMNTS...AND THEN MOVE EAST WARD TONIGHT INTO SATURDAY. A
CONFLUENCE ZONE EXTENDS FROM SE MT ACROSS WRN SD...REPRESENTING A
WEAK WARM FRONT. THIS ZONE IS ACCOMPANIED BY STRONGER SFC TO 1 KM
SHEAR THAT COULD ENHANCE LOW LVL ROTATION IN SOME STORMS.

FCST SOUNDINGS INDICATE ADEQUATE CAPE AND SFC TO 6 KM SHEAR FOR
SVR STORMS THIS AFTN INTO THIS EVENING. INVERTED V PROG SOUNDINGS
AND CONSISTENT MULTIPLE RUNS OF THE HRRR MODEL SUGGEST QUITE
STRONG WIND POTENTIAL FOR THE DVLPG CONVECTION THIS AFTN AND THIS
EVENING. THE HRRR MODEL HAS INITIATED CONVECTION AT ABOUT THE
RIGHT TIME AND HAS CONSISTENTLY INTENSIFIED THE STORMS QUICKLY
DURING THE MID TO LATE AFTN OVR OUR WYOMING COUNTIES AND MOVED THE
STORMS QUICKLY E WARD INTO WRN SD. IN SPITE OF POTENTIAL FOR LOW
LVL ROTATION IN STORMS...THE LCLS ARE HIGH...LIMITING THE
POTENTIAL FOR TORNADOES.

TEMPERATURES WERE HELD CLOSE TO GUIDANCE...WITH SLIGHTLY COOLER
TEMPS ON SATURDAY DUE TO POTENTIALLY WET GROUND. SATURDAY NIGHT
SHOULD SEE DRYING OVER THE AREA AND AN END TO PRECIP. KEPT SOME
POPS IN FOR SATURDAY DURING THE DAY DUE TO THE APPROACH OF WEAK
SHORT WAVE TROF.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 157 PM MDT FRI JUN 13 2014

SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH WILL LEAD TO A DRY DAY
ON SUNDAY. WILL BE BREEZY/WINDY AS A RESULT FROM TIGHT PRESSURE
GRADIENT AND DEEP MIXING. HIGH TEMPERATURES ON SUNDAY ARE EXPECTED
TO BE NEAR AVERAGE. MODELS COMING INTO BETTER AGREEMENT FOR THE
FIRST HALF OF THE WEEK...AS GFS HAS BEEN TRENDING TOWARDS MORE
CONSISTENT ECMWF. THIS FEATURES UPPER LOW OVER THE PACIFIC
NORTHWEST/NORTHERN ROCKIES WITH SOUTHWEST FLOW ALOFT OVER THE
NORTHERN PLAINS. ACTIVE PATTERN FOR THE FORECAST AREA...WITH DAILY
CHANCE OF THUNDERSTORMS. SLOWER MOVEMENT OF UPPER LOW WILL RESULT IN
WARMER DAYS EARLY IN THE WEEK. MODELS DIVERGE FOR THE LAST HALF OF
THE WEEK IN MOVEMENT OF UPPER LOW. HOWEVER...PATTERN STILL FAVORS
DAILY THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY)
ISSUED AT 157 PM MDT FRI JUN 13 2014

SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...WITH IFR VSBY/LARGE HAIL/DAMAGING WINDS. GUSTY SOUTH
WINDS WILL PERSIST ACROSS THE PLAINS EAST OF THE BLACK HILLS
THROUGH LATE AFTERNOON. A COLD FRONT WILL CROSS THE AREA
TONIGHT...WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...15
SHORT TERM...BARBER
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Jun 13, 5:33 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
633 AM MDT FRI JUN 13 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
633 AM MDT (733 AM CDT) FRI JUN 13 2014

...WIND ADVISORY TODAY FOR PORTIONS OF THE WESTERN AND SOUTH
   CENTRAL SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST
AREA LATE THIS AFTERNOON AND EVENING AS A COLD FRONT SLOWLY MOVES
ACROSS THE REGION. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
PRIMARY THREATS WITH ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO
POSSIBLE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND
NORTHWEST SOUTH DAKOTA LATE IN THE DAY.

SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE ACROSS THE SOUTH
DAKOTA PLAINS THIS MORNING. THE STRONGEST WINDS WILL BE ACROSS
PORTIONS OF THE NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA...WHERE
GUSTS TO AROUND 45 MPH CAN BE EXPECTED LATE THIS MORNING AND EARLY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR SATURDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL SOUTH DAKOTA DURING THE MIDDAY AND EARLY AFTERNOON
HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR
THUNDERSTORMS DURING MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 13, 3:04 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
404 PM MDT FRI JUN 13 2014

WYZ054-055-132230-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
404 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 430
PM MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF SAVAGETON...OR 26 MILES
SOUTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL CAMPBELL COUNTY...INCLUDING HIGHWAY 50
BETWEEN GILLETTE AND SAVAGETON.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4425 10549 4387 10540 4388 10601 4413 10602
TIME...MOT...LOC 2203Z 255DEG 35KT 4403 10584

POJORLIE
Local storm report, Jun 13, 3:17 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 W NEW HAVEN           44.75N 104.93W
06/13/2014  E1.75 INCH       CROOK              WY   TRAINED SPOTTER

&&

ME
Special weather statement, Jun 13, 3:34 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT FRI JUN 13 2014

WYZ054>056-132300-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-
434 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL AND EXTREME
SOUTHWESTERN CROOK COUNTIES UNTIL 500 PM MDT...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 131 AND
147...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4443 10508 4411 10509 4401 10558 4421 10567
TIME...MOT...LOC 2234Z 245DEG 35KT 4415 10541

POJORLIE
Local storm report, Jun 13, 3:39 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     FUNNEL CLOUD     5 NW HULETT             44.73N 104.68W
06/13/2014                   CROOK              WY   FIRE DEPT/RESCUE

            RAPIDLY ROTATING FUNNEL CLOUD REPORTED BY HULETT FIRE
            CHIEF.

&&

WFO UNR STAFF
Local storm report, Jun 13, 3:50 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     HULETT                  44.68N 104.60W
06/13/2014  E70 MPH          CROOK              WY   FIRE DEPT/RESCUE

&&

WFO UNR STAFF
Local storm report, Jun 13, 3:55 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 N HULETT              44.74N 104.60W
06/13/2014  E1.75 INCH       CROOK              WY   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 225 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 13, 3:57 PM MST
Where
Campbell County, 8.6 mi ESE of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.710, -105.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518046.